[Skip to Navigation]
Article
May 1954

SOME LARYNGOTRACHEAL COMPLICATIONS ASSOCIATED WITH ENDOTRACHEAL ANESTHESIA

Author Affiliations

JERUSALEM
From the Ear, Nose and Throat Department (Dr. Feinmesser) and the Anesthesia Service, Rothschild-Hadassah University Hospital (Drs. Aladjemoff and Chayen).

AMA Arch Otolaryngol. 1954;59(5):555-559. doi:10.1001/archotol.1954.00710050567005
Abstract

RECENT years have seen a great increase in the use of endotracheal intubation, which has enhanced both the safety and the smoothness of anesthesia. Despite the undoubted advantages of this technique, the dangers, however rare, which accompany it should not be underestimated. These, for the most part, are connected with the reaction of the mucous membrane of the upper respiratory tract.

Since 1932, when Clausen1 described the first case of laryngeal granuloma following intubation, the number of cases reported has risen steadily, but relatively little has been written on other complications. It is probable that this scarcely reflects an accurate picture of the complications which do, in fact, occur.

Flagg's survey,2 in which he received responses from 154 laryngologists, 99 of whom were called for consultation because of injury to larynx or trachea following endotracheal intubation for anesthesia, supports this belief; 34 of these reported a total of

Add or change institution
×